Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

September 22, 2021Patrick County, Virginia

NWS Blacksburg, VA issued this special weather statement at Sep 22, 2021, 4:01 PM EDT for Patrick County, Virginia. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2021, 4:01 PM EDT (20:01 UTC)
Expired
Sep 22, 2021, 4:30 PM EDT
In force
29 min
Issued by
NWS Blacksburg, VA
Hail
0.25 in
Wind
30

County Patrick County, VA

The radar

The Roanoke radar (KFCX), 46 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 4:29 PM EDTTSTM WND DMG3 W Stuart, VAA FEW TREES WERE BLOWN DOWN BY THUNDERSTORM WINDS ALONG DOBYNS CHURCH ROAD.
Sep 22, 4:29 PM EDTTSTM WND DMG6 Wsw Stuart, VAA FEW TREES WERE REPORTED DOWN DUE TO THUNDERSTORMS WINDS ALONG LITTLE DAN RIVER ROAD.
Sep 22, 4:39 PM EDTTSTM WND DMGStuart, VAA TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS ALONG DOBYNS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

193 
WWUS81 KRNK 222001
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
401 PM EDT Wed Sep 22 2021
 
NCZ003-004-VAZ032-222030-
Stokes NC-Surry NC-Patrick VA-
401 PM EDT Wed Sep 22 2021

...A strong thunderstorm will impact portions of 
northeastern Surry, northwestern Stokes and southwestern Patrick
Counties through 430 PM EDT...

At 401 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ararat, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Stuart...
Ararat...
Woodville...
and Meadows Of Dan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3651 8056 3665 8050 3665 8049 3666 8049
      3667 8047 3670 8045 3671 8046 3674 8045
      3672 8020 3648 8041
TIME...MOT...LOC 2001Z 209DEG 19KT 3657 8045 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

BMG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Sep 22, 2:20 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 22, 2:20 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
220 PM EDT Wed Sep 22 2021

.SYNOPSIS...
A cold front will move east across the region this afternoon into
tonight. This will result in scattered showers and thunderstorms
into tonight. Drier and cooler weather comes in with high pressure
behind the front for Thursday through the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 220 PM EDT Wednesday...

Flash flood watch remains in effect until Thursday morning.

The upper level trough will deepen as it move east. Sfc low with
associated cold front to our west will travel east this afternoon
into tonight. Scattered showers and thunderstorms will develop ahead
and along the frontal boundary. SPC day 1 Convective outlook
highlights a marginal threat for severe weather this afternoon if we
generate enough instability. SPC 17z Mesoanalysis showed the SCAPEs
did climb to 1500 to 2000 J/KG. There is enough instability in the
east for some stronger updrafts this afternoon. Damaging winds
will be the primary threat, though an isolated tornado can not
be ruled out with LLJ and some decent helicity. With PWATS
around 2 inches, the potential for heavy rains and flooding
continues with the saturated ground.

Rainfall should gradually wrap up overnight as the front pushes
east. Cooler weather and winds start to pick up behind it bring
breezy conditions along the ridges by tomorrow morning. Low clouds
will linger in the west Thursday. Low temperatures tonight will vary
from around 40 degrees in the mountains to around 60 degrees in the
piedmont. The cold front combined with leftover tropical moisture
will continue to move eastward toward the East Coast as high
pressure build in from the west Thursday. A notable west to
northwest breeze should follow behind this frontal passage. High
temperatures on Thursday will range from the lower 50s in the
northwest mountains to the mid 70s in the piedmont.

Moderate confidence in the Near term Period.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 220 PM EDT Wednesday...

...Feeling like Fall for the first full weekend of Autumn as high
pressure builds in...

It's a quiet end to the workweek as high pressure builds into the
region from the Tennessee River Valley. The surface high will be
with us for a good chunk of the weekend lending a hand to sunny
skies and comfortable temperatures. The only exception to this would
be late Saturday afternoon into Saturday night as a weak frontal
boundary associated with an upper level trough swings through.
Current model guidance keeps most of the area dry with an isolated
shower sneaking down across north central West Virginia into the
Alleghany Highlands. The general thinking is that the front will die
out as it works it's way east with most if not all of the light
precipitation remains across north central West Virginia, western
Maryland, and western Pennsylvania where the better lift can be
found. A few upslope clouds may be noted across the Greenbrier
Valley and Alleghany Highlands Saturday night into Sunday morning.

The big thing to note in the short term forecast overall looks to be
our temperatures. It will actually feel like Fall around here with
highs topping out in the mid to upper 60s on Friday before a slow
rebound back into the mid to upper 70s Sunday as surface high
pressure shifts east. We even get some sweater weather at night with
widespread lows in the low to mid 40s on both Friday and Saturday
morning. Some of the sheltered valley locations such as Burkes
Garden could bottom out in the mid to upper 30s on each of the
aforementioned days above.

Confidence remains high in the short term period.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 220 PM EDT Wednesday...

...Warming back up, but staying dry into the middle part of next
week...

Surface high pressure will continue to meander around the central
Appalachains through midweek. Meanwhile, a broad upper level trough
over the interior Northeast will start to exit off the coast Monday
afternoon allowing heights aloft to rise while promoting more zonal
westerly flow. Another upper level trough looks to push east from
Canada and the Upper Great Lakes region sending another weak front
south toward our region. As it stands now, central guidance keeps us
dry while the 12z GFS drags a weak front with scattered
precipitation chances through Tuesday into Wednesday. The 12 GEM and
00z Euro do this to a lesser extend keeping precipitation mainly
confined towards the mountains during the same timeframe. These two
model solutions also hold onto showers a bit longer over the
mountains as northwest flow works back into the region on the heals
of strengthening high pressure over the southern Great
Lakes/northern Ohio River Valley.

Temperatures will remain around average through the period. This is
in good agreement with current 6-10 day and 8-14 day trends from the
Climate Prediction Center on near normal temperatures and below
average precipitation through the period.

COnfidence remains high that mild air and dry conditions look to
stick around through the long term period.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 140 PM EDT Wednesday...

Low ceilings, rainfall, and patchy fog will hinder aviation
operations this afternoon into Tomorrow.

MVFR conditions will prevail with IFR/LIFR conditions in low
clouds and precipitation. Scattered showers and thunderstorms
will develop this afternoon into tonight. A few showers may be
possible overnight into Thursday morning.

Some low level wind shear could be possible in the afternoon as
the low level jet starts to crank ahead of the front. Likewise,
look for a wind shift to occur after the front passes. Behind
the cold front, high pressure/drier air will build in from the
West on Thursday.

Medium confidence in ceilings,winds and visibilities during the
taf period.

Extended Aviation Discussion...

Conditions will return to VFR in the east that will persist
into the weekend. Upslope MVFR clouds will remain on the western
slopes of the central Appalachians through Thursday morning.
VFR is expected Thursday night through Sunday. Drier weather
will continue Monday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Thursday morning for VAZ010>020-
     022>024-032>035-043>045.
NC...Flash Flood Watch through Thursday morning for NCZ002>005-019.
WV...None.

&&

SYNOPSIS...AMS/RR
NEAR TERM...KK
SHORT TERM...ET
LONG TERM...ET
AVIATION...KK/RR
Hazardous weather outlook, Sep 22, 2:22 PM EDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
222 PM EDT Wed Sep 22 2021

NCZ002>005-019-VAZ010>020-022>024-032>035-043>045-231830-
Alleghany NC-Surry-Stokes-Rockingham-Wilkes-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-
222 PM EDT Wed Sep 22 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

A front will arrive from the west this afternoon and evening,
bringing heavy rainfall as well as a low end severe weather threat as
a few storms could be strong. Localized flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-006-018-020-VAZ007-009-046-047-058-059-WVZ042>044-507-508-
231830-
Ashe-Caswell-Watauga-Yadkin-Tazewell-Smyth-Appomattox-Buckingham-
Halifax-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
222 PM EDT Wed Sep 22 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

A front will arrive from the west this afternoon and evening,
bringing heavy rainfall as well as a low end severe weather threat as
a few storms could be strong. Localized flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 22, 2:02 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
202 PM EDT Wed Sep 22 2021

VAZ035-221830-
Amherst VA-
202 PM EDT Wed Sep 22 2021

...A strong thunderstorm will impact portions of
central Amherst County through 230 PM EDT...

At 201 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pleasant View, or near Forks Of Buffalo, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Forks Of Buffalo...
Clifford...
Pleasant View...
Lowesville...
Alto...
Oronoco...
and Piney River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 3778 7911 3779 7909 3778 7907 3772 7907
      3770 7903 3771 7902 3770 7901 3770 7899
      3768 7898 3749 7918 3759 7937 3781 7922
      3779 7921 3779 7920 3781 7914
TIME...MOT...LOC 1801Z 213DEG 35KT 3761 7922

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DB
Local storm report, Sep 22, 2:14 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
214 PM EDT WED SEP 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             1 N WHITETOP            36.61N 81.62W
09/22/2021  M0.25 INCH       GRAYSON            VA   PUBLIC

&&

AMS
Local storm report, Sep 22, 2:18 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 PM EDT WED SEP 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     HEAVY RAIN       2 S PILOT               37.02N 80.36W
09/22/2021  M5.23 INCH       MONTGOMERY         VA   TRAINED SPOTTER

            TOTAL FROM 3:45PM TUES 9/21 TO 6:45 AM WED
            9/22.

&&

AMS
Special weather statement, Sep 22, 3:38 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
338 PM EDT Wed Sep 22 2021

VAZ014-017-222000-
Floyd VA-Montgomery VA-
338 PM EDT Wed Sep 22 2021

...Gusty rain and heavy downpours will impact portions of central
Floyd and Montgomery Counties through 400 PM EDT...

At 337 PM EDT, Doppler radar was tracking heavy downpours with gusty
winds along a line extending from near Blacksburg to near Childress
to near Allisonia. Movement was east at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blacksburg...
Christiansburg...
Floyd...
Pilot...
Shawsville...
Terrys Fork...
and Mc Donalds Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3694 8060 3696 8058 3697 8055 3699 8054
      3701 8055 3714 8050 3727 8048 3729 8047
      3731 8026 3722 8019 3711 8018 3711 8017
      3694 8019 3687 8034
TIME...MOT...LOC 1937Z 262DEG 31KT 3724 8045 3703 8050 3692 8064

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

BMG
Special weather statement, Sep 22, 3:48 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
348 PM EDT Wed Sep 22 2021

NCZ003-004-222015-
Stokes NC-Surry NC-
348 PM EDT Wed Sep 22 2021

...A strong thunderstorm will impact portions of northeastern Surry
and northwestern Stokes Counties through 415 PM EDT...

At 348 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ararat, or near Pilot Mountain, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pilot Mountain...
Francisco...
Woodville...
Ararat...
Collinstown...
and Westfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3639 8065 3656 8053 3654 8026 3653 8024
      3633 8053
TIME...MOT...LOC 1948Z 218DEG 20KT 3639 8053

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

BMG
Special weather statement, Sep 22, 4:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
401 PM EDT Wed Sep 22 2021

NCZ003-004-VAZ032-222030-
Stokes NC-Surry NC-Patrick VA-
401 PM EDT Wed Sep 22 2021

...A strong thunderstorm will impact portions of
northeastern Surry, northwestern Stokes and southwestern Patrick
Counties through 430 PM EDT...

At 401 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ararat, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stuart...
Ararat...
Woodville...
and Meadows Of Dan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3651 8056 3665 8050 3665 8049 3666 8049
      3667 8047 3670 8045 3671 8046 3674 8045
      3672 8020 3648 8041
TIME...MOT...LOC 2001Z 209DEG 19KT 3657 8045

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

BMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 8:07 PM EDTAreal Flood AdvisoryRNKFloyd, Franklin3 hr
Sep 21, 9:00 PM EDTAreal Flood AdvisoryRNKFloyd, Franklin, Montgomery, Roanoke, City of Roanoke, City of Salem3 hr
Sep 21, 9:34 PM EDTAreal Flood AdvisoryRNKCarroll, Floyd, Patrick3 hr
Sep 21, 10:10 PM EDTFlash Flood WarningRNKCarroll, Floyd, Patrick6 hr
Sep 21, 10:19 PM EDTAreal Flood AdvisoryRNKFloyd, Patrick3 hr
Sep 21, 11:25 PM EDTAreal Flood AdvisoryRNKFloyd, Franklin3 hr
Sep 21, 11:56 PM EDTAreal Flood AdvisoryRNKCarroll, Floyd, Montgomery, Pulaski, City of Radford6 hr
Sep 22, 12:20 AM EDTFlash Flood WarningRNKFloyd, Patrick4 hr
Sep 22, 1:00 AM EDTFlash Flood WarningRNKFranklin, Roanoke, City of Roanoke, City of Salem3 hr
Sep 22, 1:12 AM EDTFlash Flood WarningRNKMontgomery6 hr
Sep 22, 2:27 AM EDTFlash Flood WarningRNKCraig, Giles6 hr
Sep 22, 5:03 AM EDTAreal Flood AdvisoryRNKFloyd, Franklin, Henry, Patrick3 hr
Sep 22, 11:00 AM EDTAreal Flood AdvisoryRNKBedford, Botetourt, Floyd, Franklin, Henry, Patrick and 7 more11 hr
Sep 22, 1:35 PM EDTSpecial Weather StatementRNKCity of Martinsville25 min
Sep 22, 2:02 PM EDTSpecial Weather StatementRNKAmherst28 min
Sep 22, 2:52 PM EDTAreal Flood AdvisoryRNKCraig, Giles, Montgomery, Pulaski, City of Radford2 hr
Sep 22, 3:38 PM EDTSpecial Weather StatementRNKFloyd, Montgomery22 min
Sep 22, 4:20 PM EDTSpecial Weather StatementRNKPatrick40 min
Sep 22, 4:27 PM EDTSevere Thunderstorm WarningRNKPatrick33 min
Sep 22, 4:35 PM EDTSpecial Weather StatementRNKFranklin40 min
Sep 22, 4:47 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington28 min
Sep 22, 4:53 PM EDTFlash Flood WarningRNKBedford, Franklin, Patrick, Roanoke4 hr
Sep 22, 5:32 PM EDTFlash Flood WarningRNKBedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington3 hr
Sep 22, 7:10 PM EDTAreal Flood WarningRNKRockbridge2 hr
Sep 22, 7:19 PM EDTAreal Flood AdvisoryRNKAmherst3 hr
Sep 22, 1:41 AM EDTAreal Flood WarningRNKSurry6 hr
Sep 22, 3:55 AM EDTAreal Flood AdvisoryRNKStokes3 hr
Sep 22, 3:48 PM EDTSpecial Weather StatementRNKStokes27 min
Sep 22, 4:08 PM EDTAreal Flood AdvisoryRNKStokes, Surry2 hr
Sep 22, 4:59 PM EDTFlash Flood WarningRNKStokes, Surry, Yadkin84 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.